I am on birth control pills and I don't think I missed any this month. On the day my period was due, I started spotting. It has been very light, and I don't have bad cramps like I usually do. This has happened before at least once. I am not taking any antibiotics. The only medication I was taking was phentermine, for weight loss. Could I be pregnant? Should I get a test, and if so, when?
This is a common question for women on oral contraceptive pills (OCP's). Over the course of time, OCP's gradually thin out the lining of the uterus (the endometrium). This results in generally lighter and lighter periods, and, for some women, actually missing a period. As long as there is at least some spotting, pregnancy is extremely unlikely.
These lighter or missed periods are not harmful. To increase the menstrual flow (if a patient desires), I will often prescribe a short course of estrogen (such as Premarin 1.25 to 2.5 mg per day) for the first 10 days of the next cycle to replenish the endometrium.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.